Impact of COVID-19 on a cardiac catheterization lab in the post-COVID-19 era
Introduction: In May 2022, there was a worldwide shortage of contrast, including Iodine 270 mg/mL Visipaque/Iodixanol Injection. Due to the severe shortage, our catheterization lab had depleted its stores of Iodine 270 mg/mL Visipaque and could only acquire the Iodine 320 mg/mL Visipaque/Iodixanol Injection. Following the switch, a subset of our patients began experiencing similar severe and some life-threatening adverse reactions that could not be attributed to other causes.
Methods: A retrospective review of all adverse reactions from interventional procedures performed with the new contrast in September 2022 and October 2022 was collected. Patient demographics, allergies, comorbidities, medications used (including sedation), adverse reactions, and type of contrast formulation were recorded and analyzed.
Results: Seven cases were identified using the Iodine 320 mg/mL Visipaque/Iodixanol Injection contrast with dilution done as per procedure. No other change was adopted in either medication used or procedure. Three patients experienced post-procedural nausea and vomiting. One patient with no psychological history experienced brief but extreme agitation and aggression. Five patients required overnight admission due to severe postoperative shivering. Two of these patients required urgent warming measures, and one patient recorded a life-threatening temperature, requiring drastic cooling measures. In addition, one patient (patient 3) was readmitted to ICU with high-grade fever and chills. The common factor in all patients was the development of shivering a few hours after administration of the new contrast. All patients recovered after receiving medications to treat symptoms and hypertension.
Conclusion: Our review identified several adverse reaction cases over the course of a couple months immediately following the change in contrast used. Once the supply of the original Iodine 270 mg/mL Iodixanol Injection was restored, adverse reactions ceased, and none occurred in the following months. Disruptions in the supply chain imposed by COVID-19 forced departure from preferred methods and adaptation to maintain continuity of care. Even as the worst of the global pandemic is over, health care providers must continue to be proactive and adaptive to the long-term disruptions of health care caused by the ripple effects of COVID-19.
Key words: COVID-19, angiography, contrast agents, adverse reactions
Copyright (c) 2023 Aliakbar Arvandi, Anthony Bruccoliere, Cole Pollina, Elwin Rutayomba, Marina Iskandir, Jason Wischmeyer, Leigh Jenkins, Scott Shurmur, Mohammad Ansari
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.
All articles are published under the Creative Commons Attribution-Non-Commercial License https://creativecommons.org/licenses/by-sa/2.0/